/ /

  • linkedin
  • Increase Font
  • Sharebar

    2016 Resident Writer's Award Winner: 10 tips for TEN

    Treating OSD associated with toxic epidermal necrolysis

     

    Examination

    The ophthalmology service was consulted upon admission to the burn unit, three days after his initial presentation. An external exam showed diffuse erythematous and violaceous plaques on the face, trunk, extremities, and penis, involving over 90% total body surface area, with desquamation on the back, arms, and abdomen. There was crusting and erosion on the lips and hard palate. His near visual acuity was 20/30 in both eyes (OU). Pupils, motility, and IOP were unremarkable. He had copious mucoid discharge on the lashes, subconjunctival hemorrhages, and conjunctival injection with pseudomembrane formation bilaterally. He had an 8 mm by 7 mm corneal epithelial defect in the right eye (OD) with no stromal infiltration and no corneal epithelial defect in the left eye (OS). The remainder of the ophthalmic examination was unremarkable.

    Discussion and diagnosis

    Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) represent a continuum of rare but life-threatening inflammatory reactions defined by percentage body surface area (BSA) involved. Less than 10% BSA involvement is SJS; over 30% BSA involvement is TEN; and between 10-30% BSA involvement is SJS/TEN overlap. This patient presented with a diffuse desquamating rash of over 90% BSA, with mucous membrane and ocular involvement, in the setting of exposure to a sulfa antibiotic, consistent with TEN.

    Sulfa drugs such as trimethoprim-sulfamethoxazole are classically associated with SJS/TEN; others include allopurinol, lamotrigine, carbamazepine, phenytoin/fosphenytoin, and certain NSAIDs.1 Suspected culprit drugs should be discontinued. Overall mortality is 20-25%,2 and incidence of acute ocular involvement is up to 80%,1 with signs including eyelid skin and conjunctival sloughing, pseudomembrane formation, and corneal epithelial defects and ulceration. These acute inflammatory injuries lead to chronic ocular sequelae in over 60% of patients,2 including conjunctival and corneal scarring, symblepharon formation, dry eye from lacrimal gland system obstruction, limbal stem cell deficiency, and friction-induced chronic microtrauma from trichiasis and entropion, all resulting in severe ocular discomfort and blindness.1

    Initial topical pharmacological therapies are supportive, consisting of lubrication with artificial tears and topical antibiotics to prevent superinfection. Topical steroid therapy is thought to reduce the intense local inflammation which leads to scarring.3 Systemic immunosuppression with oral or intravenous steroids has been controversial due to increased risk of infection, and intravenous immunoglobulin (IVIG) has not been shown to improve ocular outcomes.1 After initial ophthalmic examination, the patient began ocular treatment with ofloxacin four times daily, prednisolone acetate 1% hourly, and preservative-free artificial tears hourly OU.

    New Call-to-action

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Poll

    View Results